Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 69, NWS Lake Charles, LA

April 12, 2009Jasper County, Tyler County, Texas

NWS Lake Charles, LA issued this severe thunderstorm warning at Apr 12, 2009, 10:53 AM CDT for Jasper County, Tyler County, Texas. It was in force for 52 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 12, 2009, 10:53 AM CDT (15:53 UTC)
Expired
Apr 12, 2009, 11:45 AM CDT
In force
52 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

Counties Jasper County, TX, Tyler County, TX

What was reported inside it

TimeReportWhereRemark
Apr 12, 11:40 AM CDTHAIL 0.754 N Woodville, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 12, 7:58 AM CDTTornado WatchSPC8 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 3.9 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2009-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 880 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2009-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 326 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
880 J/kg
Mixed-layer CIN
-259 J/kg
Mixed-layer LCL
506 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
326 m²/s²
0-3 km storm-relative helicity
463 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KLCH 121553
SVRLCH
TXC241-457-121645-
/O.NEW.KLCH.SV.W.0069.090412T1553Z-090412T1645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1053 AM CDT SUN APR 12 2009

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN JASPER COUNTY IN SOUTHEAST TEXAS...
   THIS INCLUDES EBENEZER...
  NORTHWESTERN TYLER COUNTY IN SOUTHEAST TEXAS...
   THIS INCLUDES THE CITIES OF...WOODVILLE...ROCKLAND...COLMESNEIL...

* UNTIL 1145 AM CDT

* AT 1050 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 10 MILES SOUTHEAST OF DIBOLL TO
  29 MILES WEST OF THICKET...AND MOVING EAST AT 25 MPH.

* THESE SEVERE THUNDERSTORMS WILL BE NEAR...
  CHESTER BY 1120 AM CDT...
  COLMESNEIL AND ROCKLAND BY 1140 AM CDT...
  EBENEZER AND WOODVILLE BY 1145 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY AFTERNOON
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

&&

LAT...LON 3107 9458 3106 9453 3104 9447 3111 9410
      3110 9409 3099 9418 3053 9454 3102 9466
TIME...MOT...LOC 1550Z 272DEG 20KT 3113 9464 3056 9508

$$

SHAMBURGER
2 follow-up statements
000 
WWUS54 KLCH 121618
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1118 AM CDT SUN APR 12 2009

TXC241-457-121645-
/O.CON.KLCH.SV.W.0069.000000T0000Z-090412T1645Z/
JASPER TX-TYLER TX-
1118 AM CDT SUN APR 12 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR NORTHWESTERN TYLER AND NORTHWESTERN JASPER COUNTIES...

AT 1116 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHEAST OF
ROCKLAND TO 12 MILES SOUTHWEST OF WOODVILLE...MOVING EAST AT 45 MPH.

THESE SEVERE THUNDERSTORMS WILL BE NEAR...
  WOODVILLE BY 1130 AM CDT...
  EBENEZER BY 1140 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY AFTERNOON
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

&&

LAT...LON 3110 9409 3059 9455 3102 9466 3107 9458
      3106 9453 3104 9447 3111 9410
TIME...MOT...LOC 1617Z 251DEG 40KT 3114 9425 3070 9458

$$

SHAMBURGER
000 
WWUS54 KLCH 121636
SVSLCH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1136 AM CDT SUN APR 12 2009

TXC241-457-121645-
/O.CON.KLCH.SV.W.0069.000000T0000Z-090412T1645Z/
JASPER TX-TYLER TX-
1136 AM CDT SUN APR 12 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1145 AM CDT
FOR NORTHWESTERN TYLER AND NORTHWESTERN JASPER COUNTIES...

AT 1135 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM 10 MILES WEST OF 
WARREN...MOVING EAST AT 45 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT SUNDAY AFTERNOON
FOR SOUTHWESTERN LOUISIANA AND SOUTHEAST TEXAS.

&&

LAT...LON 3110 9409 3059 9455 3102 9466 3107 9458
      3106 9453 3104 9447 3111 9410
TIME...MOT...LOC 1636Z 251DEG 40KT 3109 9414 3064 9457

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 8:17 AM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Apr 12, 8:17 AM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
817 AM CDT SUN APR 12 2009

...THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH 143 IN
EFFECT UNTIL 4 PM CDT THIS AFTERNOON...

.DISCUSSION...
AT THIS TIME...STLT AND RADAR IMAGES INDICATE STRONG THUNDERSTORMS
EXTEND FROM NORTHEAST OKLAHOMA TO DEL RIO TEXAS. THIS LINE OF STORMS
IS MOVING TO THE SOUTHEAST AT 25 MPH.

CURRENTLY FOR SE TX AND SRN LA...SKIES ARE CLOUDY WITH TEMPS
RANGING FROM THE UPPER 60S AT THE COAST TO THE LOWER 60S INLAND
LOCATIONS. DEW POINTS HAVE BEEN SLOWLY CLIMBING THROUGH THE EARLY
MORNING HOURS. A COOL FRONT IN THE COASTAL WATERS WILL LIFT BACK
TO THE NORTH TODAY WITH EAST WINDS BECOMING SOUTH.

ATMOSPHERIC INSTABILITY WILL SUPPORT THE SPREAD OF STORMS INTO
SOUTHEAST TEXAS BEFORE THE NOON HOUR AND INTO SOUTHWEST LOUISIANA
AROUND THE NOON HOUR. STORMS TODAY WILL HAVE THE POTENTIAL OF
BECOMING SEVERE WITH THE THREAT FROM DAMAGING WINDS...LARGE HAIL
AND ISOLATED TORNADOES. IN ADDITION NUMEROUS LIGHTNING STRIKES AND
TORRENTIAL RAINFALL WILL ACCOMPANY THE STRONGER STORMS. STORMS
WILL MOVE OFF TO THE NORTHEAST TODAY.

THE THREAT FOR SEVERE WEATHER IS EXPECTED TO END OVER SOUTHEAST
TEXAS AND EXTREME SOUTHWEST LOUISIANA DURING THE EARLY EVENING
HOURS AND BEFORE MIDNIGHT FOR SOUTH CENTRAL LOUISIANA.

DRIER AIR WILL SPILL INTO SE TX AND SRN LOUISIANA TOMORROW MORNING
WITH SKIES CLEARING BEHIND THE FRONTAL PASSAGE TOMORROW
AFTERNOON. NEXT CHANCE FOR RAINFALL LOOKS TO BE ON FRIDAY INTO
SATURDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
KLCH  76  65  80  53  78 /  80  30  10  10  10
KBPT  76  63  80  54  79 /  80  20  10  10  10
KAEX  75  63  76  50  75 /  80  50  10  10  10
KLFT  78  67  80  53  75 /  80  50  20  10  10

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ACADIA...CALCASIEU...CAMERON...IBERIA...JEFFERSON
     DAVIS...LAFAYETTE...LOWER ST. MARTIN...ST. MARY...UPPER ST.
     MARTIN...VERMILION.

TX...LAKE WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: HARDIN...JEFFERSON...ORANGE.

GM...SMALL CRAFT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE
     FOLLOWING ZONES: CALCASIEU LAKE...COASTAL WATERS FROM
     CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM...COASTAL WATERS
     FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM...COASTAL
     WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
     LA OUT 20 NM...SABINE LAKE...VERMILION BAY...WATERS FROM
     CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM TO 60
     NM...WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA
     EXTENDING FROM 20 NM TO 60 NM...WATERS FROM LOWER
     ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA EXTENDING FROM
     20 NM TO 60 NM.

&&

K. KUYPER
Hazardous weather outlook, Apr 12, 5:19 AM CDT, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
519 AM CDT SUN APR 12 2009

GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-131030-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
519 AM CDT SUN APR 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
A WARM FRONT WILL LIFT NORTH OUT OF THE GULF TODAY AHEAD OF A COLD
FRONT THAT IS EXPECTED TO MOVE THROUGH THE REGION ON MONDAY.
SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY BY THE LATE MORNING
HOURS IN SOUTHEAST TEXAS AND EXTREME SOUTHWEST LOUISIANA. STORMS
WILL SPREAD INTO SOUTH CENTRAL LOUISIANA BY THE AFTERNOON HOURS.
SOME STORMS WILL BECOME SEVERE WITH THE MAIN THREAT FROM DAMAGING
WINDS...HAIL...AND ISOLATED TORNADOES. THE SEVERE THREAT IS
EXPECTED TO END ACROSS SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA
DURING THE EVENING HOURS.

RESIDENTS AND EMERGENCY MANAGERS ARE ENCOURAGED TO KEEP TUNED TO
THE LATEST FORECASTS AND OUTLOOKS DURING THIS EASTER HOLIDAY
WEEKEND TO STAY INFORMED ABOUT THIS POTENTIAL SEVERE WEATHER
OUTBREAK.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SHOWERS AND THUNDERSTORMS RETURN LATE IN THE WEEK AND INTO THE
WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY.

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 12, 5:08 AM CDTLake Wind AdvisoryLCHHardin14 hr
Apr 12, 11:34 AM CDTSevere Thunderstorm WarningLCHJasper, Newton26 min
Apr 12, 12:00 PM CDTSevere Thunderstorm WarningLCHJefferson, Newton, Orange30 min
Apr 12, 12:53 PM CDTSevere Thunderstorm WarningLCHHardin52 min
Apr 12, 1:24 PM CDTSevere Thunderstorm WarningLCHHardin, Jefferson51 min
Apr 12, 1:48 PM CDTSevere Thunderstorm WarningLCHHardin, Jasper, Jefferson, Newton, Orange42 min
Apr 12, 2:38 PM CDTSevere Thunderstorm WarningLCHNewton, Orange37 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.